Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 304, NWS Birmingham, AL

May 17, 2003Dallas County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 17, 2003, 11:42 PM CDT for Dallas County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 11:42 PM CDT (04:42 UTC)
Expired
May 18, 2003, 12:30 AM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 109 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1730 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
3.3
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

297 
WUUS54 KBMX 180442
SVRBHM
ALC047-180530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1142 PM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 1230 AM CDT

* AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF MINTER...MOVING NORTHEAST AT
  35 MPH.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3221 8733 3206 8716 3207 8693 3234 8691
          3248 8691

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:54 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 17, 9:54 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
954 PM CDT SAT MAY 17 2003

WILL SEND OUT UPDATE SHORTLY TO REMOVE TORNADO WATCH. THERE COULD
STILL BE ISOLATED SEVERE REST OF TONIGHT BUT THE TREND HAS BEEN FOR
THE STORMS TO WEAKEN.  ANOTHER WATCH NOT EXPECTED AT THIS TIME.  WITH
THE THREAT FOR RAIN CONTINUING OVERNIGHT, I WILL CONTINUE THE FLASH
FLOOD WATCH.

.BHM...FLASH FLOOD WATCH TONIGHT ALZ011>015-017>028-030>036
Hazardous weather outlook, May 17, 1:00 PM CDT, 10 hours 42 minutes before
ALZ011>015-017>050-172000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND TONIGHT.  AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL SLOWLY MOVE EASTWARD TOWARD THE AREA.  WITH
WARM AND UNSTABLE AIR IN PLACE...STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE OVER THE AREA THIS AFTERNOON AND TONIGHT.
THE PRIMARY HAZARDS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE.

HEAVY RAINFALL WILL BE LIKELY ACROSS THE AREA...MAINLY THIS AFTERNOON
AND TONIGHT...WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE ON SUNDAY
AS THE UPPER LOW PRESSURE SYSTEM MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN
ACTIVATED FOR THIS AFTERNOON...AND WILL LIKELY BE REQUIRED FOR
TONIGHT.

In the hours before

Special weather statement, May 17, 8:47 PM CDT, 2 hours 55 minutes before
ALZ024-180230-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
847 PM CDT SAT MAY 17 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR EASTERN JEFFERSON COUNTY
UNTIL 930 PM CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES SOUTH OF LIPSCOMB TO CARDIFF...
MOVING NORTHEAST AT 50 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
LIPSCOMB...FORESTDALE...CARDIFF...BROOKSIDE...FULTONDALE...TARRANT...
HOMEWOOD AND GARDENDALE THROUGH 930 PM CDT.

LAT...LON 3328 8698 3355 8690 3370 8702 3387 8684
          3371 8657 3352 8657
Special weather statement, May 17, 9:11 PM CDT, 2 hours 31 minutes before
ALZ018-019-180245-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
911 PM CDT SAT MAY 17 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CALHOUN AND ETOWAH COUNTIES
UNTIL 945 PM CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES NORTH OF RIDGEVILLE TO 8 MILES
SOUTH OF SOUTHSIDE...MOVING NORTHEAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SOUTHSIDE...RIDGEVILLE...RAINBOW CITY...ATTALLA...REECE CITY...
GADSDEN...WEAVER AND GLENCOE THROUGH 945 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME
...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3412 8624 3386 8606 3363 8596 3381 8565
          3419 8594
Special weather statement, May 17, 9:17 PM CDT, 2 hours 25 minutes before
ALZ017>021-023>045-047-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
917 PM CDT SAT MAY 17 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 407...

  GREENE...HALE...JEFFERSON...SUMTER...TUSCALOOSA...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 407
WHICH IS IN EFFECT UNTIL 1000 PM...

  AUTAUGA...BIBB...BLOUNT...CALHOUN...CHAMBERS...
  CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
  DALLAS...ELMORE...ETOWAH...LEE...LOWNDES...
  MACON...MARENGO...MONTGOMERY...PERRY...RANDOLPH...
  SHELBY...ST CLAIR...TALLADEGA...TALLAPOOSA...
Special weather statement, May 17, 10:12 PM CDT, 1 hour 30 minutes before
ALZ020-180415-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 PM CDT SAT MAY 17 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CHEROKEE COUNTY UNTIL 1115 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CENTRE...MOVING NORTH AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LEESBURG...CENTRE...
SAND ROCK...CEDAR BLUFF AND GAYLESVILLE THROUGH 1115 PM CDT.

LAT...LON 3422 8584 3397 8571 3411 8543 3447 8556
Local storm report, May 17, 10:42 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0948 PM    GADSDEN                   AL   0.75 IN HAIL
05/17/03   ETOWAH                         PENNY SIZE HAIL.
                                          REPORTED BY ETOWAH COUNTY
                                          EMA.

1040 PM    CENTRE                    AL   FLASH FLOOD
05/17/03   CHEROKEE                       HWY 411 FLOODED.
                                          REPORTED BY CHEROKEE
                                          COUNTY EMA.
Local storm report, May 17, 10:57 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1057 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    JAMESTOWN                 AL   WIND DAMAGE
05/17/03   CHEROKEE                       TREES DOWN AND ROOF
                                          DAMAGE AT THE
                                          INTERSECTION OF HWY 273
                                          AND HWY 35.  REPORTED BY
                                          CHEROKEE COUNTY EMA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:08 PM CDTFlash Flood WarningBMXLamar, Marion6 hr
May 17, 7:12 PM CDTSevere Thunderstorm WarningBMXGreene48 min
May 17, 7:58 PM CDTSevere Thunderstorm WarningBMXMarengo47 min
May 17, 8:11 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee34 min
May 17, 8:57 PM CDTSevere Thunderstorm WarningBMXMarengo28 min
May 17, 9:17 PM CDTFlash Flood WarningBMXMarengo6 hr
May 17, 9:28 PM CDTSevere Thunderstorm WarningBMXCalhoun, Etowah62 min
May 17, 10:25 PM CDTSevere Thunderstorm WarningBMXCherokee35 min
May 17, 10:43 PM CDTFlash Flood WarningBMXCherokee, Etowah4 hr
May 17, 11:55 PM CDTFlash Flood WarningBMXJefferson3 hr
May 18, 8:52 AM CDTFlash Flood WarningBMXJefferson6 hr
May 18, 11:24 AM CDTFlash Flood WarningBMXCalhoun4 hr
May 18, 11:51 AM CDTSevere Thunderstorm WarningBMXChambers, Lee54 min
May 18, 11:59 AM CDTSevere Thunderstorm WarningBMXChambers, Lee46 min
May 18, 12:25 PM CDTSevere Thunderstorm WarningBMXBarbour50 min
May 18, 12:57 PM CDTSevere Thunderstorm WarningBMXRussell33 min
May 18, 1:25 PM CDTSevere Thunderstorm WarningBMXBarbour, Russell35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.